Potential Side Effects of Stimulant Medication
Yes, it’s true. ADHD stimulant medication has side effects. And as we all know, side effects are bad. Only drugs with no side effects should ever be allowed.
So that leaves us with … nothing. Even sugar piles used as placebos have potential side effects.
To avoid the risk of side effects, you can no longer eat. There is no food that you might not potentially be affected by. Even if you’ve eaten it before with success, you may develop a reaction to your favourite vittles any day now.
I’m hoping that’s not in the cards for you …
I hope that doesn’t happen, I truly do. I have two food sensitivities, soy products and shrimp. I run risk of breaking out in hives when I eat shrimp. It will happen roughly one time out of ten. I take the risk, and carry an antihistamine. As to soy products, I can’t eat them. My digestive system is in turmoil just thinking about them.
I’d like to say I react badly to cilantro too, but it’s more like I behave badly … yuck!
Drug reactions and food reactions can be similar. And why not? In both cases we’re putting something in our bodies that wasn’t there before. And these substances, drugs or food, are complex in their makeup. We risk a reaction every time we ingest anything.
The risk may be small, but it’s there
Even if you’ve had the same meal for lunch every day for the last ten years, there is the potential that you may become sensitive. Ditto with your medications.
Drugs are processed substances, some would say over-processed, like margarine or tofu are over-processed food.
Drugs are manufactured chemicals. As such, the manufacturers are obligated to record and report potential risks. They must do this even if they cannot be prove the potential side effect was caused by that drug. The truth is, no one is living in a vacuum. The cause of a serious issue may or may not have been the drug in question.
Winning the lottery, suffering a side effect, it could happen
Possible side effects are just that, possible. Not probable, not likely, nothing more than “it could happen.” If you were to take two aspirin and suffer a stroke, if they cannot prove the aspirin caused the stroke, they must list it as a possible side effect. Never mind that the condition that caused the stroke might well be the reason that the aspirin were being taken in the first place.
[…] the medication must be scrutinized, even though the negative effect may have been caused by the condition itself.
If you take a medication for a mental health issue, and you subsequently suffer from a negative effect, the medication must be scrutinized, even though the negative effect may have been caused by the condition itself. It might even have occurred sooner, been worse, lasted longer or caused even more harm without the medication. Still, the scrutiny must be performed.
The potential side effects of stimulant medication for the treatment of ADHD are many and varied. And since there are different stimulant medications used, listing the potential side effects would take up more space than I’m allowed in any single blog post. I am allowed to insert links though, so here we go:
Concerta, my stimulant of choice because of its effectiveness and delayed time release mechanism, is described in full by its makers, Janssen Pharmecuticals, right here.
Adderall, a medication that I tried only briefly, is listed by the manufacturer, Shire, here. The consumer information, found on their Canadian Website, is a little light, but if you want to wade through the product monograph, also found on their Canadian Website, feel free.
I haven’t discussed Strattera here today because it is not a stimulant. I also haven’t referred to Vyvanse, a stimulant I have done no research on to date.
But I’m sure the picture is clear. Medications have potential side effects, you need to be comfortable with the idea that they could occur. You need to have confidence in your prescribing physician and your pharmacist, and most of all, you need to pay attention to the effects of your medication.
On Monday, I’ll tell you why.
Babcock, K. (2013). Potential Side Effects of Stimulant Medication. Psych Central. Retrieved on September 1, 2015, from http://blogs.psychcentral.com/adhd-man/2013/02/potential-side-effects-of-stimulant-medication/